From concept to poster in 2 days – join us for a human-computer interaction research jam!
Game Jams and Hackathons have emerged as high-intensity meetups where small groups of individuals engage in some sort of rapid prototyping activity. This concept allows for the exploration of novel ideas without much prior investment in a formally relaxed, yet highly focused setting. The idea of the Science Jam is to apply this principle to the rapid conceptualization, execution, and analysis of small-scale experiments, studies, or other pieces of research that can provide exploratory evidence or function as a pilots for larger follow-ups.
All teams are invited to present their work as a lightning talk at the main conference!
You do not have prior experience with experiments or evaluations in HCI?
This is a great learning opportunity – group-matching, mentors, and an optional parallel crash-course on research methods in HCI will enable anyone to participate and produce meaningful outcomes.
You are already experienced with experiments or evaluations in HCI?
Great – please feel welcome to participate to rapidly explore a topic, research question, or new research methods that you may otherwise not have considered. Please also consider inviting some newcomers to your group in order to allow them to have a rapid learning experience!
You may also apply as a mentor. Mentors with a proven record of experience in conducting HCI research that involves human participants will be eligible to participate for free! Mentoring includes volunteering to provide guidance and support with the development of their projects to up to five different groups. Mentors may still participate in a project as a group member.
How to Participate?
Please follow the CHI’18 registration process at: https://chi2018.acm.org/attending/registration/
Cost of participation: 50 US$ (covers coffee breaks and snacks)
Time & Date: Palais des Congrès de Montréal, Canada, April 21 – 22 2018, 8am – 10pm
You have to be registered for at least one day of CHI to register for the Science Jam (applies to regular participants and mentors).
Jan D. Smeddinck, ICSI / UC Berkeley, Germany
Elisa D. Mekler, University of Basel, Switzerland
Carl Gutwin, University of Saskatchewan, Canada
Casper Harteveld, Northeastern University, USA
What will the ScienceJam look like in practice?
There will be a more detailed schedule at the event. Generally speaking: research ideas are generated in small teams in an initial brainstorming session. Study tools and materials are then developed on the spot and pilot-studies are executed immediately, drawing on the other jammers as participants. The small-sample data will also be analyzed.
All steps are supported as much as possible by forms and toolsets that are already prepared for your convenience.
What will the schedule be?
The venue will be open from 8am to 10pm on both days of the jam.
We will provide an update with the exact schedule prior to the event.
Day 1 (Saturday, April 21st 2018):
08:00 am [all]: Venue opens, arrival
08:30 am [all]: Welcome address (30 minutes)
09:00 am [all]: Grouping into team A and B and subgroups of 2 to 5 ppl. (20 minutes)
09:30 am [optional]: Crash-course Research Methods in HCI, Session 1 (60 minutes)
02:00 pm [team A]: Research Concept Pitches Team A (30 minutes)
02:30 pm [team B]: Research Concept Pitches Team B (30 minutes)
03:00 pm [optional]: Crash-course Research Methods in HCI, Session 2 (60 minutes)
08:00 pm [tentative]: Aim for first pilot with convenient participant (e.g. from own group)
Day 2 (Sunday, April 22nd 2018):
09:00 am [all]: Study participation block I, Bs participate for As (120 minutes)
11:00 am [all]: Study participation block II, As participate for Bs (120 minutes)
03:00 pm [optional]: Crash-course Research Methods in HCI, Session 3 (60 minutes)
09:00 pm [all]: Outcome presentations (by each group; using template) (60 minutes)
What will the outcome be?
Hopefully a lot of fun and a great learning experience. Additionally in many cases first leads on the potential of a specific research question and study setup will be gained, sometimes leading to more thorough follow-up work.
The outcomes can also be presented during a special event in the commons area at the main conference. Following short presentations by each groups your work will remain visible during the conference as rotating presentation-collage-posters on digital displays.
What to bring?
Please bring a laptop computer, tablet with keyboard, or comparable device. We will send you an update with further instructions prior to the event (e.g. regarding drinks / meals / snacks).
Where do I get research ideas and materials?
Feel free to bring in your own ideas, materials, or tools if you already have something in mind or are used to specific tools, methods, or procedures. If you do not have anything ready, don’t worry. We will prepare a toolkit with frequently used tools, materials, methods, and analysis scripts already in place that can be run on any regular MacOS, Windows, or Linux device.
How do I get up to speed on research methods in HCI if I am not yet experienced?
There will be an optional crash-course with three 60 minute sessions that will provide the basics of research design, conducting experiments, and data analysis for anyone who is not yet experienced or for anyone who might appreciate a refresh on the basics.
Session 1: Experiment Design – The Basics
Session 2: Operationalization – Running Experiments
Session 3: Analysis & Write-Up – Interpreting and Reporting Outcomes
How does the concept of a jam go along with scientific methods?
The Science Jam is a concept for encouraging the swift exploration of new research ideas and hands-on learning of research methods and procedures that participants are curious about. It acknowledges the limitations of research with humans-in-the-loop in embracing the questionable quality of most first instances of novel studies, yet encourages an open-minded approach and welcomes potential failure as a learning opportunity. We expect a broad selection of rather entertaining micro-research topics from CHI participants about CHI participants.
Although scientific work does certainly require a level of scrutiny that may appear at odds with a “jam” event at first glance, anyone who has ever run a study will certainly know that one always knows how to properly run a study on a certain topic after just having run one.
Inclusiveness Policy & Code of Conduct
The CHI 2018 Science Jam site is an inclusive environment that welcomes a diverse group of participants. Please read and abide by the official ACM Code of Ethics and Professional Conduct and refer to the Inclusion and Diversity Statement of CHI 2018. Please respect the facilities and clean up after yourselves as needed. We reserve the right remove any Science Jam participants who violate either the letter or the spirit of this policy.